Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 29, NWS Denver/Boulder, CO

June 26, 1999Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 26, 1999, 8:44 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 26, 1999, 8:44 PM MDT (02:44 UTC)
Expired
Jun 26, 1999, 9:30 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:55 PM MDTHail 1.75Sedgwick, CO
Jun 26, 8:55 PM MDTTornado F1Crook, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:30 PM MDTTornado WatchSPC6 hr
Jun 26, 6:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WFUS1 KDEN 270247
TORDEN
COC075-115-270330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT SAT JUN 26 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 930 PM MDT

* AT 844 PM MDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 8 MILES 
  NORTHWEST OF WIN BUTTES...OR ABOUT 11 MILES SOUTHEAST OF           
  SIDNEY...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...TWIN
BUTTES...SEDGWICK...PROCTOR...MARKS BUTTE AND CROOK

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING 
SITUATION. A BRIEF TORNADO WAS SIGHTED AROUND 840PM 5 MILES NORTH OF 
ILIFF.  IF YOU ARE IN THE PATH OF THIS LARGE AND DESTRUCTIVE STORM 
...TAKE COVER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4098 10311 4068 10300 4075 10241 4099 10242

RTG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:19 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 3:19 PM MDT, 5 hours 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT SAT JUN 26 1999

SHORT TERM:  THE THREAT OF SVR TSTMS OVR THE NERN PLAINS THIS
EVENING STILL LOOKS TO BE THE MAIN CONCERN.  LOW LVL MSTR HAS BEEN
INCRG OVR THE NERN PLAINS AS PRVSLY FCST.  THIS IN COMBINATION WITH
SOME UPPER LVL DYNAMICS MOVING IN FM THE W MAY GET THINGS GOING ON
OR AFT 00Z TDA.  CAPE VALUES APPEAR TO BE IN THE 2000-3000 J/KG
RANGE.  BEST CHC WUD APPEAR TO BE IN THE 00-06Z TIME FRAME.  PW
VALUES NR THE KS/NEBRASKA BORDER ARND 1.2 INCHES THIS EVENING WITH
ETA DVLPG MCS COMPLEX OVRNGT TNGT...SO HEAVY RAIN WL BE ANOTHER
PROBLEM.  SHEAR PROFILES SHOULD SUPPORT HAIL...PSBL TORNADOS...BUT
MOST OF THIS SHUD BE EAST OF THE I-25 CORRIDOR.  WITH BNDRY LEVEL RH
OVR MUCH OF THE NERN PLAINS TNGT WL ALSO MENTION POSSIBILITY OF
FOG.  SFC AND H7 THETA-E RIDGE WL RMN OVR NERN CO ON SUNDAY...BUT
DYNAMICS MAY NOT BE AS MUCH OF A FACTOR IN THE AFTN.  FCST SOUNDINGS
AGN SHOW CAPE VALUES IN THE 1500-2000 J/KG.  ZONAL FLOW TO CONTINUE
MON...BUT AVN INDICATES DRIER AT THE LOW LVLS.  SO WL LOWER TSTM
POTENTIAL AT THAT TIME.  IN THE EXTENDED...W-NWLY FLOW WL CONTINUE
WITH  UPPER TROF CROSSING THE REGION BY MID-WEEK.  THEREFORE WL
CONTINUE WITH A CHC OF STORMS EACH DAY.  COOPER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:20 PM MDTSevere Thunderstorm WarningBOUElbert40 min
Jun 26, 7:33 PM MDTSevere Thunderstorm WarningBOULincoln27 min
Jun 26, 7:34 PM MDTTornado WarningBOULogan41 min
Jun 26, 8:15 PM MDTTornado WarningBOULogan30 min
Jun 26, 9:14 PM MDTTornado WarningBOULogan, Phillips, Sedgwick41 min
Jun 26, 9:55 PM MDTTornado WarningBOULogan, Phillips, Sedgwick35 min
Jun 26, 10:30 PM MDTTornado WarningBOULogan, Phillips20 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.